South Carolina, 2021

Tropical Depression in South Carolina, June 19 to 20, 2021

June 19 to 20, 2021 · NWS CAE · 7 events in 2 counties and zones

Claudette began as an unorganized area of low pressure in the SW Gulf of Mexico. It then tracked north towards the Gulf Coast and eventually strengthened into a Tropical Storm on Saturday morning, June 19th near the Louisiana coast.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Claudette began as an unorganized area of low pressure in the SW Gulf of Mexico. It then tracked north towards the Gulf Coast and eventually strengthened into a Tropical Storm on Saturday morning, June 19th near the Louisiana coast. The cyclone gradually weakened and tracked across N GA and the Piedmont of SC as a Tropical Depression on Sunday, June 20th. The TD caused some locally heavy rain and a few downed trees in central SC. Total rainfall amounts of 1-4 inches were reported across the region with the highest amounts observed over portions of the northern and central Midlands of SC.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jun 19, 12:40 PM EST, 20 minutes earlier.

Area forecast discussion, Jun 19, 12:40 PM EST, 20 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
140 PM EDT Sat Jun 19 2021

.SYNOPSIS...
Expect increasing atmospheric moisture this afternoon, with tropical
moisture moving into the region tonight through Sunday night, with
low pressure tracking east across the region. A front will move
through Tuesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Active next 24-36 hours expected across the CWA as Tropical Storm
Claudette slowly pushes towards and through the region. As of 11a,
the center of circulation was located over southern MS and will
begin to move northeastward as the afternoon goes on. In the
immediate term, our weather is already being influenced. Mid-level
cloudiness is overspreading the region as I write, with rainfall
knocking on the door of the CSRA. This first batch of rain is
expected to gradually push into the central Midlands and slowly
dissipate as it does so. Additionally, scattered showers are already
developing out ahead of this where clearing was most prominent
earlier. Have adjusted PoPs to account for the earlier arrival of
rain in the south and the development of showers north. Highs will
definitely range this afternoon from south to north. The CSRA will
be our cool spot, with the Pee Dee region seeing much warmer highs.
That range should be mid 80s to low 90s. Winds this afternoon are
expected to be a bit breezy out of the southwest, with gusts upwards
of 20-25 mph at times.

By this evening, guidance generally has this initial batch of rain
weakening, with the primary rain shield quickly on its tail. PWs are
expected to rise into the 1.8-2.0" range, providing plentiful
moisture for us to work with. The rain will overspread the CSRA
between 23z and 02z, and the Midlands and Pee Dee between 01z and
05z tonight. Guidance has come closer on a solution that pushes the
low through our CWA tomorrow, meaning that the heaviest rain tonight
should generally remain to the north of our region. In this
scenario, the rain shield would push through between 00z and 09z,
and then would be replaced with tropical showers. This is supported
by the 12z HRRR, HREF mean, and every HREF member, so confidence is
growing in this scenario. It would mean less rainfall overall.
Severe weather is not expected with this first batch tonight, even
though wind shear looks fairly strong during this period.
Instability will be very low, which will help keep any strong shower
from truly taking advantage of the better shear environment.
Generally, expecting between 0.5" and 1.5" of rain overnight, with
higher values possible along a line from Lincoln Co to Newberry Co
to Lancaster Co. Lows overnight should remain elevated and in the
low to mid 70s.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Main forecast issue will involve Claudette, currently near the
Gulf Coast, turning and tracking east across our region
Sunday/Sunday night, whether tropical, subtropical, hybrid or
remnant. Expect increasing atmospheric moisture, with
precipitable water values increasing to over 2 inches. Main
impacts for our FA would be potential for heavy rain/localized
flooding. WPC has most of the FA in SLGT risk of excessive
rainfall. Some uncertainties exist with strength, track and
timing of Claudette. Depending on the eventual track, some
tornado threat possible Sunday/Sunday night. SPC maintains MRGL
risk of severe. In the wake of the departing low, significant
atmospheric moisture will remain over our region, with premise
for scattered convection, though weak nva and possibility of
lingering clouds could reduce areal coverage.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Ensemble suites continue to remain in good agreement with another
northern stream upper trough digging deeper into the central and E
CONUS. A front is progged to shift SE into the our FA Tuesday, with
considerable atmospheric moisture remaining over our FA. Some
uncertainty with the frontal position Wed/Thu.  Model consensus
shifts the front towards the coast Wednesday where it may stall or
become diffuse through Thursday, with some drier air filtering into
our northern FA. Utilized model blend.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
VFR conditions exist right now across the CWA, but this isn't
expected to last through the period. MVFR, and possibly IFR,
conditions are expected to develop tonight as TS Claudette
approaches from the southeast.

Impacts are already being felt from TS Claudette. The center is over
southern MS, and clouds and rain are overspread the region.
Expecting showers to be at all terminals for at least some of this
afternoon, with them gradually diminishing by late this afternoon.
Clouds should stay in the mid levels above MVFR thresholds, but it
wouldn't surprise me if we saw lower CIGs in stronger showers. The
main event begins tonight, as the center of circulation moves
clouds. Plentiful moisture will stream into the region, with light
to moderate rain developing at all TAF sites by 03z. Guidance is
generally bullish on MVFR cigs tonight, even if they have backed off
on the timing a bit lately. Models have pushed the arrival of MVFR
cigs back by a few hours, to the 06z-09z timeframe. I am admittedly
hedging a bit with my predominant rain group, bringing in prevailing
OVC030 cigs. I didn't think that the cigs warranted a separate
group, especially with the TAFs already on the longer side. I'm not
confident that IFR cigs will develop outside of heavier rainfall, so
I keep everything MVFR. Predominant rainfall should generally be
north of the terminals by 09z or 10z Sunday, with tropical showers
filling in through 18z after that. I am confident enough in that to
place -SHRA in the TAF this far out, given Claudette will be
approaching during the day and showers are expected to be widespread
enough to warrant it. Winds will lighten up a bit this evening,
remaining out of the southwest. Overnight, they should gradually
push towards southeasterly as the circulation approaches from the
west, with winds generally 10-15 knots.

EXTENDED AVIATION OUTLOOK...Increasing tropical moisture will
bring a chance of showers and thunderstorms along with
associated restrictions for Sunday through Monday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Jun 19, 4:28 AM EST, 8 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
528 AM EDT Sat Jun 19 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-200930-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
528 AM EDT Sat Jun 19 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
As the remnants of TS Claudette move through on Sunday, there will be
a chance of seeing severe thunderstorms and heavy rainfall. A cold
front will through the area late Tuesday with additional
thunderstorms and potential for locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Columbia radar (KCAE), 21 km away, was scanning. The volume nearest the first event began at 18:28 UTC.

Open the radar archive at this moment

Event by event

6 tropical depression, 1 funnel cloud. Local standard time, as filed.

Tropical Depression, Richland

When
June 19, 1:00 PM EST to June 20, 5:00 PM EST
Where
Richland forecast zone
Reported by
Mesonet
Coordinates
34.022, -80.903 (the zone’s center; the record gives no point)

RCWINDS station at Springhill Fire Stn, near Chapin, measured a total of 4.14 inches of rain.

Tropical Depression, Richland

When
June 19, 1:00 PM EST to June 20, 5:00 PM EST
Where
Richland forecast zone
Reported by
CoCoRaHS
Coordinates
34.022, -80.903 (the zone’s center; the record gives no point)

CoCoRahs station 4.3 miles E of Chapin reported 3.86 inches of rain.

Funnel Cloud, Aiken

When
June 20, 1:30 PM EST to 1:42 PM EST
Where
Aiken County, 1.29 mi NNW of Kitchings Mill to 3.18 mi SE of New Holland
Reported by
Public
Coordinates
33.598, -81.486

Received a social media report with picture of a funnel cloud. The observer was on Kitchings Mill Rd and Wagener Rd looking west-northwest. A second public report of a funnel cloud was recorded a few miles west of Wagener, SC. This report was also included a photo and was relayed by local media outlets. An NWS Survey Team surveyed the area the next day and found no damage.

Tropical Depression, Richland

When
June 20, 3:00 PM EST to 3:04 PM EST
Where
Richland forecast zone
Reported by
Law Enforcement
Coordinates
34.022, -80.903 (the zone’s center; the record gives no point)

SCHP reported a tree down on Interstate 26 westbound near MM 94. Time estimated.

Tropical Depression, Richland

When
June 20, 3:45 PM EST to 3:47 PM EST
Where
Richland forecast zone
Reported by
Law Enforcement
Coordinates
34.022, -80.903 (the zone’s center; the record gives no point)

SCHP reported tree down on Pamlico Cir and Norwood Rd. Time estimated.

Tropical Depression, Richland

When
June 20, 4:35 PM EST to 4:39 PM EST
Where
Richland forecast zone
Reported by
Law Enforcement
Coordinates
34.022, -80.903 (the zone’s center; the record gives no point)

SCHP reported tree down on Jake Eargle Rd at Wash Lever Rd. Time estimated.

Tropical Depression, Richland

When
June 20, 5:17 PM EST to 5:20 PM EST
Where
Richland forecast zone
Reported by
Law Enforcement
Coordinates
34.022, -80.903 (the zone’s center; the record gives no point)

SCHP reported a tree down on Monticello Rd at Cedar Creek Rd. Time estimated.

What these are

Tropical Depression
A tropical cyclone with sustained winds below 34 knots.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2021Every state in 2021This day in weather historyWarnings in South Carolina, June 2021The 2021 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 957312, 957313, 957738, 957307, 957309, 957310, 957311.